Illinois, 2021Flash Flood in Illinois, September 1, 2021
September 1, 2021 · NWS LSX · 1 event in 1 county or zone
As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms produced heavy rain causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms produced heavy rain causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:05 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 11:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1205 AM CDT Wed Sep 1 2021
.SHORT TERM... (Through Late Wednesday Night)
Issued at 302 PM CDT Tue Aug 31 2021
Latest surface analysis indicated that a surface outflow boundary
from thunderstorms earlier this morning was moving east across
the CWA with a stationary front along the Missouri/Iowa border.
There were showers and a few thunderstorms that developed earlier
along this boundary, but they have since dissipated. Latest
objective analysis continues to show a narrow window of 500-1000
MLCAPES ahead of this boundary with little CINH, so there remains
some time the rest of the afternoon for scattered thunderstorms
to develop. If they do develop, there remains the potential for a
isolated strong wind gusts and heavy downpours.
Also kept a slight chance of thunderstorms tonight as both the
NAM/GFS are showing a weak shortwave dropping southeast across
Missouri and Illinois this evening. Various CAMS are support at
least isolated showers and thunderstorms tonight. By Wednesday,
high pressure will build into the area bringing dry weather.
Britt
.LONG TERM... (Thursday through Next Tuesday)
Issued at 302 PM CDT Tue Aug 31 2021
The majority of the ensemble members are showing that a upper
ridge that will be over the area on Thursday will break down and
that a upper trough will move from the northern Plains Great Lakes
over the weekend. This will bring an attendant cold front that
will move through the area on Saturday night. This will support a
chance of showers and thunderstorms in the forecast Friday into
Sunday as the front slowly moves through the area. The models are
showing high pressure moving slowly into the area from the north
early next week which will bring in drier air.
Forecast plumes support highs in the low-mid 80s on Thursday and
Friday that will slowly climb into the mid-upper 80s over the
weekend into early next week.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1153 PM CDT Tue Aug 31 2021
Showers and thunderstorms have moved southeast of the terminals.
While a few isolated showers are possible overnight in/around the
St. Louis metro terminals, probabilities appear too low to include
anything in the TAFs. Therefore, the main concern will be stratus.
Low-level flow out of the northeast suggests most of it overnight
should be focused in central Missouri, with it exiting the KUIN
vicinity imminently and the metro terminals likely being just far
enough to the east. Tailored 6Z TAFs toward this scenario with a
period of high IFR ceilings at KCOU and low MVFR conditions at
KJEF. This stratus should gradually lift and then scatter out
Wednesday morning. The remainder of the TAF period will be dry/VFR
with light northeast surface winds.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 31, 3:07 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Tue Aug 31 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 PM CDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms through tonight. A few of these
storms may be strong to severe through early this evening. Damaging
winds to 60 mph and brief heavy downpours are the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms Friday into Sunday across parts
of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
Byrd
In the hours before
Local storm report, Aug 31, 9:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND DMG 2 WNW FRANKCLAY 37.87N 90.64W
08/31/2021 ST. FRANCOIS MO LAW ENFORCEMENT
TREE DOWN AT HIGHWAY 8 AND GERMANIA.
&&
KDLocal storm report, Aug 31, 9:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND DMG 3 NNE BISMARCK 37.81N 90.60W
08/31/2021 ST. FRANCOIS MO LAW ENFORCEMENT
TREE DOWN OVER HIGHWAY 32 AND OLD IRONDALE
ROAD.
&&
KDLocal storm report, Aug 31, 9:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 4 WNW BELLEVIEW 37.70N 90.82W
08/31/2021 IRON MO LAW ENFORCEMENT
TREE DOWN AT HIGHWAY 32 AND COUNTY ROAD 41.
&&
KDLocal storm report, Aug 31, 9:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 1 ESE OLD MINES 38.01N 90.76W
08/31/2021 WASHINGTON MO LAW ENFORCEMENT
TREE DOWN AT HIGHWAY 21 AND HIGHWAY 47.
&&
KDLocal storm report, Aug 31, 9:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 1 S OLD MINES 38.00N 90.77W
08/31/2021 WASHINGTON MO LAW ENFORCEMENT
POWER LINE KNOCKED OVER ALONG HIGHWAY 21.
&&
KDLocal storm report, Aug 31, 9:36 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 1 ESE IRONDALE 37.83N 90.66W
08/31/2021 WASHINGTON MO LAW ENFORCEMENT
TREE DOWN ALONG NURSING HOME ROAD AND SCOUT
CAMP ROAD.
&&
KDFlash Flood, Montgomery
- When
- September 1, 2:00 AM CST to 4:15 AM CST
- Where
- Montgomery County, 5.43 mi WNW of Witt to 0.66 mi W of Coffeen Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.274, -89.447
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded in Irving and Witt. Also, Coffeen Road, and Filmore Trail were briefly flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983515.